• Pages

  • comments

    If you have popped over here from my facebook page could you please add comments in the blog rather than on the link on facebook itself. I dont want to worry YD unnecessarily Thanks. You can now use your facebook log in so you dont need to enter extra details if you like
  • All about Gertrude

    Gertrude is the name we decided to call my cancerous breast hence the title of this blog. Although I had to keep my breast through chemo and radiation due to the nature of IBC - once it 'blew up' it no longer looked like my breast and I couldn't wait to get rid of it. Calling it Gertrude was a way of seperating it from myself. This main page is where I write about the general goings on that relate to Gertrude, there is another page that are more a diary of treatments etc This blog is a public blog so although I am being very honest about my battle with Gertrude I have "changed names to protect the innocent" - because everyone can see it if you write comments on the blog pages please use the same abbreviations for other family member or friends that I do. Please feel free to ask questions if you want clarification because then other people who might have been wondering the same thing can read your question and our answers.
  • Abbreviations

    OH- Other Half (Hubby), OD- Oldest Daughter, MD- Middle Daugher, YD- Youngest Daughter, SB- soulja boi MD's fiance in the army (now ex fiance), OD's R OD's partner, BS- Breast surgeon whose initials just happen to be BS as well, BC- our GP (family doctor), Dr H- my medical oncologist, all other friends family etc will be referred to as initials etc
  • Enter your email address to follow this blog and receive notifications of new posts by email.

    Join 60 other followers

  • visitors

  • SUSAN’S ARMY

    No Princess Alone button

I want to be a glow worm

I’d like to be a glow-worm

A glow-worm’s never glum

It’s hard to be down- hearted

When the sun shines out your bum.

Author unknown

This was on a plaque on by the window of the room where I sit in a lazy-boy armchair to have my chemo.  After having my down times this week, that was just what I needed to see yesterday.

Chemo went well and I felt so good afterwards OH and I went shopping at Botany on the way home.  I managed to persuade him to spend some money on himself; seeing he’s been buying so much stuff for me lately. He bought himself 2 pairs of new jeans and 2 good pairs of sunglasses (although one pair he really needed for driving, I/we bought another pair for him for casual wear and said that was his birthday present from me.  (even though his birthday not til the beginning of December.)

I’m finding the chemo side effects kick in about 6pm on the evening after treatment.  Feel a bit nauseous but that is pretty well controlled by the anti-nausea meds. Unfortunately this time I have a touch of diarrhea, like I had in the first round, if its like the first round it should clear up by this morning.

I have to have a blood test the day before my chemo to check what my white blood cell count and neutrophil counts is to make sure it is safe for me to have chemo, my neutrophil count has to be over 2 for my chemo to go ahead.  After the conversation with the oncologist on wednesday it was a bit disheartening to find out that my neutophil count was only the same as it had been when I got discharged from hospital. It was 2.4 which meant I could have the chemo but it means my white cell count is probably going to bottom out fast and infection is more likely than if it had been sitting around about 4 which seems to be my natural count.  The normal range is anything from 2-8.  It means I am really going to have to watch myself – both in getting an infection from my own native bacteria or natural flora as they call it (although that term makes me think I’ve got ferns or flowers growing inside me LOL) and protecting myself from other people’s bugs for the danger period which is from next Wednesday to Monday of the following week.

My usual Saturday after chemo hot flush of my face and “Gertrude” has started.  It usually starts about midday and lasts for a couple of hours but it has started a little bit earlier today.  It stuck me as I was writing the last sentence how much I use normal or usual to describe my side effects of chemo etc. I guess it’s amazing how fast you get used to things when you have to.

The other interesting that happened yesterday at chemo was that I was sitting next to another lady who had very similar treatment to me for her her2+ breast cancer that had spread to her lymph nodes in her collar-bone. after her initial taxotere/herceptin chemo and surgery etc.  She had carried on having herceptin by chemo every 3rd friday for 3 years  Yesterday was her 55th dose.  As she was NED (no evidence of disease) they said it was her decision whether to carry on with the herceptin (and risk problems with her heart ) or to stop and just carry on with the routine scans and checkups.  She had chosen to stop her chemo. 

 I thought that talking to her gives me more of an insight into what’s going to be happening after this inital treatment stage.  Carrying on with herceptin for that long doesn’t worry me becasuse it’s the taxotere that is causing more of the problems/side effects for me at the moment.

Advertisements
Previous Post
Leave a comment

1 Comment

  1. soraya felix

     /  October 11, 2008

    There is really no evidence that having herceptin for longer than 52 weeks would increase survival rates. Actually there are evidences , on a small study that may be that 3 months may be all we need . The thing is the Drug company themselves have no finacial interest in doing studies and prooving that so !! There are studies that adding Zometa or even oral biphosphanates ( Bonefos ) are protecting for recurrence and progression of disease. Oral option was published long time ago but not much publicity was given , now Zometa is realy pushing due to financial incentives ( quite expensive ). Zometa though has a higher risk of jaw necrosis compared to Bonefos !! I personally would not have long term herceptin due to cardiac risks and mainly because we do not have studies backing up long term usage !! Good luck with your treatment

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: